Thunderstorm Wind, Sublette
- When
- August 22, 4:20 PM MST
- Where
- Sublette County, (Bpi)big Piney Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.580, -110.120
A thunderstorm passed across the Miley Memorial Airport near Big Piney and produced a 67 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm passed across the Miley Memorial Airport near Big Piney and produced a 67 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 4:13 PM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 513 PM MDT Tue Aug 22 2023 .DISCUSSION...This afternoon through Monday Issued at 1053 AM MDT Tue Aug 22 2023 The gradient will remain relatively tight today, as the Cowboy State remains squeezed between the dominant high over the Mid-Mississippi Valley and the upper low moving onshore over the PACNW. South to southwest winds, with gusts up to 35 mph, will be widespread across the CWA once again. Humidity values will not be as low as Monday, but will range between 18 and 22 percent across areas east of the Divide. Showers and thunderstorms have been occurring over far western portions already this morning, as monsoonal moisture continues to stream northward. This activity will become more widespread across the west this afternoon, roughly along and west of a KEMM-to-KCOD line, as a shortwave (currently over southern UT) approaches the Cowboy State. Convection in this area will continue through the evening and end around midnight. Precipitation will be heaviest between the Grow Ventres/Wind River Mountains and Lincoln County, due to the upslope flow over the mountains and persistent nature of the storms. There is a marginal risk that storms over Sublette and Lincoln counties could be strong to severe, with winds being the main hazard. These storms will push eastward into the central basins and Sweetwater County late in the afternoon into the evening, with additional storms moving over Casper/Casper Mountain. Locally heavy rain and gusty winds will continue to be the main threats. The flow aloft will turn more southwesterly Wednesday, as the upper low begins to move eastward along the U.S./Canadian border. Conditions will be drier, as the trough associated with the upper low moves over the northern half of the state. This will suppress thunderstorm chances to the southern half of the CWA, in turn. Winds will once again be gusty across the forecast area, especially over the Wind Corridor due to the southwesterly direction, as the trough moves over the area. Conditions will remain mostly dry Thursday, with thunderstorm chances staying confined to southern portions of the forecast area. The dominant high will begin to slowly retrograde Thursday, reaching the TX Panhandle/NM area by Saturday. The associated ridge axis will rebuild over the Rockies during this time and remain in place at the beginning of next week. Another shortwave from the south will bring another surge of monsoonal moisture Friday, resulting in a chance for widespread showers and thunderstorms Friday and Friday night. Drier conditions are expected through the weekend, as the aforementioned ridge builds over the region. && .AVIATION...For the 00Z TAFS through 00Z Wednesday Issued at 513 PM MDT Tue Aug 22 2023 Isolated to scattered showers and thunderstorms continue into the early evening hours, with isolated showers continuing through midnight. Temperature-dew point spreads have enabled even weak convection to generate outflow wind gusts to around 40kts. These gusty and erratic winds will be the primary hazard through 02Z/Wednesday, although heavy rain could provide brief MVFR visibility with the strongest storms. VFR conditions are expected generally. The higher terrain across western WY may be obscured at times as well due to lower ceilings. Precipitation and winds decrease between sunset and midnight, though models are suggesting some lingering showers across northwest WY from 23/09-12Z. Breezy southwest winds pick-up again by noon Wednesday. Isolated showers and thunderstorms are expected from southwest into southern WY Wednesday afternoon, with mostly clear skies across northern and parts of central WY. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 1053 AM MDT Tue Aug 22 2023 South to southwest winds, with gusts up to 35 mph, will be widespread across the forecast area again this afternoon. Humidity will not be as low as Monday, with values ranging between 20 to 25 percent across areas east of the Divide and zones 278/279/289. Showers and thunderstorms will develop across western portions this afternoon, spreading into the Bighorn Basin and western portions of zones 279/289 late this afternoon. Scattered thunderstorms will also be possible over zones 280/300. These storms will gradually end late tonight, with isolated showers remaining possible west of the Divide. Limited fire weather concerns continue for the remainder of the week, with another chance for widespread showers and thunderstorms Friday and Friday night. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...LaVoie AVIATION...McDonald/CNJ FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 111 AM MDT Tue Aug 22 2023 WYZ001>020-022>030-231115- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 111 AM MDT Tue Aug 22 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. Scattered rain showers and isolated thunderstorms are expected during the afternoon and evening hours Tuesday. Locally heavy rainfall and gusty winds are the main hazards, but severe weather is not expected at this time. Limited fire weather concerns for points east of the Divide with higher relative humidity values and not as strong wind gusts to go along with the increasing precipiation chances Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Riverton WY
435 PM MDT Tue Aug 22 2023
WYZ023-024-026>030-222330-
Star Valley-Flaming Gorge-East Sweetwater County-Upper Green River
Basin-South Lincoln County-Rock Springs and Green River-Salt River
and Wyoming Ranges-
435 PM MDT Tue Aug 22 2023
...Strong thunderstorms will impact portions of southwestern
Sublette, central Lincoln and western Sweetwater Counties through 530
PM MDT...
At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from central Lincoln southeast into western
Sweetwater County. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Calpet around 445 PM MDT.
La Barge and Mount Wagner around 450 PM MDT.
Other locations in the path of these storms include Corral Creek
Guard Station, Mount Coffin, Wyoming Peak, Middle Piney Lake, Green
River, Big Piney, Marbleton, Lander Peak, Eden and Farson.
This includes Interstate 80 between mile markers 76 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4300 11061 4268 10993 4214 10930 4126 10910
4125 10974 4163 10974 4220 11036 4249 11095
TIME...MOT...LOC 2233Z 213DEG 38KT 4243 11089 4218 11039 4162 10976
4129 10975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JRSpecial Weather Statement National Weather Service Riverton WY 444 PM MDT Tue Aug 22 2023 WYZ003>007-016>018-230200- Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Upper Wind River Basin-Wind River Basin-Lander Foothills- Including the cities of Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Dubois, Riverton, Shoshoni, and Lander 444 PM MDT Tue Aug 22 2023 ...Gusty Outflow Wind with Any Showers or Thunderstorms... This is a special weather statement from the National Weather Service in Riverton, Wyoming. * WHAT...Gusty outflow wind of 35 to 45 mph with local gusts to around 50 mph. * WHERE...Wind River Basin and Bighorn Basin * WHEN...Through 8 PM Tuesday. * ADDITIONAL DETAILS...The environment is favorable for gusty outflow wind of 35 to 45 mph with just about any shower or thunderstorm Tuesday evening. The strongest storms are capable of producing wind gusts around 50 mph.
The Riverton/Lander radar (KRIW), 144 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131770.